Alert archive / California / High Wind Watches in 2016

High Wind Watch 6, NWS Reno, NV

December 12, 20165 counties in California; 5 counties in Nevada

NWS Reno, NV issued this high wind watch at Dec 12, 2016, 2:27 PM PST for 5 counties in California; 5 counties in Nevada. It took effect at Dec 14, 2016, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 12, 2016, 2:27 PM PST (22:27 UTC)
In effect from
Dec 14, 2016, 10:00 AM PST
Expired
Dec 13, 2016, 10:24 AM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 84 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2016-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2016-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4008 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS75 KREV 122227
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
227 PM PST MON DEC 12 2016

CAZ072-NVZ002-003-131300-
/O.NEW.KREV.HW.A.0006.161214T1800Z-161216T0000Z/
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF SOUTH LAKE TAHOE, TRUCKEE, STATELINE, 
INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY
227 PM PST MON DEC 12 2016

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH, WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON. 

* TIMING: SOUTHWEST WINDS WILL INCREASE WEDNESDAY AND CONTINUE
  THROUGH THURSDAY AFTERNOON. THE PERIOD OF STRONGEST WINDS ARE
  EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY MORNING.

* WINDS: SOUTHWEST 20 TO 40 MPH WITH GUSTS TO 65 MPH. GUSTS OVER
  75 MPH POSSIBLE IN WIND PRONE AREAS OF THE SIERRA FRONT. SIERRA
  RIDGE GUSTS TO 120 MPH.

* IMPACTS: WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO DAMAGE
  TREES...POWER LINES AND ROOFS. STRONG CROSS WINDS WILL CREATE
  HAZARDOUS DRIVING CONDITIONS WITH ROAD CLOSURES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS HOLIDAY 
DECORATIONS AND TRASH CANS BEFORE WINDS INCREASE WHICH COULD BLOW
THESE ITEMS AWAY. THE BEST THING TO DO IS PREPARE AHEAD OF TIME 
BY MAKING SURE YOU HAVE EXTRA FOOD AND WATER ON HAND, FLASHLIGHTS 
WITH SPARE BATTERIES AND/OR CANDLES IN THE EVENT OF A POWER 
OUTAGE.

&&

$$

CAZ073-NVZ001-131300-
/O.NEW.KREV.HW.A.0006.161215T0000Z-161216T0600Z/
MONO COUNTY-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF BRIDGEPORT, MAMMOTH LAKES, HAWTHORNE, 
YERINGTON, AND SMITH VALLEY
227 PM PST MON DEC 12 2016

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH, WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING. 

* TIMING: WINDS WILL INCREASE WEDNESDAY AFTERNOON AND CONTINUE
  INTO THURSDAY EVENING. THE STRONGEST WINDS ARE LIKELY TO OCCUR
  WEDNESDAY NIGHT INTO THURSDAY AFTERNOON.

* WINDS: SOUTHWEST 20 TO 40 MPH WITH GUSTS TO 65 MPH. GUSTS OVER
  75 MPH POSSIBLE IN WIND PRONE AREAS WITH GUSTS UP TO 130 MPH
  OVER THE SIERRA CREST.

* IMPACTS: WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO DAMAGE
  TREES...POWER LINES AND ROOFS. STRONG CROSS WINDS WILL CREATE
  HAZARDOUS DRIVING CONDITIONS WITH ROAD CLOSURES POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO
FURNITURE, HOLIDAY DECORATIONS, AND TRASH CANS BEFORE WINDS
INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO
IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND
WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN
THE EVENT OF A POWER OUTAGE.

&&

$$

HTTP://WEATHER.GOV/RENO
2 follow-up statements
237 
WWUS75 KREV 131156
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
356 AM PST TUE DEC 13 2016

CAZ072-NVZ002-003-140000-
/O.CON.KREV.HW.A.0006.161214T1800Z-161216T0000Z/
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF SOUTH LAKE TAHOE, TRUCKEE, STATELINE, 
INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY
356 AM PST TUE DEC 13 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH THURSDAY AFTERNOON...

* TIMING: SOUTHWEST WINDS WILL INCREASE WEDNESDAY AND CONTINUE
  THROUGH THURSDAY AFTERNOON. THE STRONGEST WINDS ARE MOST LIKELY
  WEDNESDAY NIGHT THROUGH THURSDAY MORNING.

* WINDS: SOUTHWEST 20 TO 35 MPH WITH GUSTS TO 60 MPH. GUSTS OVER
  75 MPH POSSIBLE IN WIND PRONE AREAS OF THE SIERRA FRONT. SIERRA
  RIDGE GUSTS UP TO 130 MPH.

* IMPACTS: WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO DAMAGE
  TREES...POWER LINES AND ROOFS. STRONG CROSS WINDS WILL CREATE
  HAZARDOUS DRIVING CONDITIONS WITH ROAD CLOSURES POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS HOLIDAY
DECORATIONS AND TRASH CANS BEFORE WINDS INCREASE WHICH COULD BLOW
THESE ITEMS AWAY. THE BEST THING TO DO IS PREPARE AHEAD OF TIME
BY MAKING SURE YOU HAVE EXTRA FOOD AND WATER ON HAND, FLASHLIGHTS
WITH SPARE BATTERIES AND/OR CANDLES IN THE EVENT OF A POWER
OUTAGE.

&&

$$

CAZ073-NVZ001-140000-
/O.CON.KREV.HW.A.0006.161215T0000Z-161216T0600Z/
MONO COUNTY-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF BRIDGEPORT, MAMMOTH LAKES, HAWTHORNE, 
YERINGTON, AND SMITH VALLEY
356 AM PST TUE DEC 13 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY EVENING...

* TIMING: WINDS WILL INCREASE WEDNESDAY AFTERNOON AND CONTINUE
  INTO THURSDAY EVENING. THE STRONGEST WINDS ARE MOST LIKELY
  WEDNESDAY NIGHT INTO THURSDAY AFTERNOON.

* WINDS: SOUTHWEST 20 TO 40 MPH WITH GUSTS TO 65 MPH. GUSTS OVER
  75 MPH POSSIBLE IN WIND PRONE AREAS WITH SIERRA RIDGE GUSTS UP
  TO 110 MPH.

* IMPACTS: WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO DAMAGE 
  TREES...POWER LINES AND ROOFS. STRONG CROSS WINDS WILL 
  CREATE HAZARDOUS DRIVING CONDITIONS WITH ROAD CLOSURES 
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO
FURNITURE, HOLIDAY DECORATIONS, AND TRASH CANS BEFORE WINDS
INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO
IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND
WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN
THE EVENT OF A POWER OUTAGE.

&&

$$

HTTP://WEATHER.GOV/RENO
049 
WWUS75 KREV 131824
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1024 AM PST TUE DEC 13 2016

CAZ072-NVZ002-003-141300-
/O.UPG.KREV.HW.A.0006.161214T1800Z-161216T0000Z/
/O.NEW.KREV.HW.W.0007.161214T1800Z-161216T0000Z/
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF SOUTH LAKE TAHOE, TRUCKEE, STATELINE, 
INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY
1024 AM PST TUE DEC 13 2016

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING, WHICH IS IN EFFECT FROM 10 AM WEDNESDAY TO 4 PM PST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: SOUTHWEST WINDS WILL INCREASE WEDNESDAY AND CONTINUE
  THROUGH THURSDAY AFTERNOON. THE STRONGEST WINDS ARE EXPECTED
  WEDNESDAY NIGHT THROUGH THURSDAY MORNING. 

* WINDS: SOUTHWEST 25 TO 45 MPH WITH GUSTS TO 70 MPH. GUSTS OVER
  80 MPH LIKELY IN WIND PRONE AREAS OF THE SIERRA FRONT. SIERRA 
  RIDGE GUSTS UP TO 130 MPH. 

* IMPACTS: WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO DAMAGE 
  TREES...POWER LINES AND ROOFS. STRONG CROSS WINDS WILL 
  CREATE HAZARDOUS DRIVING CONDITIONS WITH ROAD CLOSURES 
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS HOLIDAY 
DECORATIONS AND TRASH CANS BEFORE WINDS INCREASE WHICH COULD BLOW 
THESE ITEMS AWAY. THE BEST THING TO DO IS PREPARE AHEAD OF TIME BY
MAKING SURE YOU HAVE EXTRA FOOD AND WATER ON HAND, FLASHLIGHTS 
WITH SPARE BATTERIES AND/OR CANDLES IN THE EVENT OF A POWER 
OUTAGE.

&&

$$

CAZ073-NVZ001-141300-
/O.UPG.KREV.HW.A.0006.161215T0000Z-161216T0600Z/
/O.NEW.KREV.HW.W.0007.161215T0000Z-161216T0600Z/
MONO COUNTY-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF BRIDGEPORT, MAMMOTH LAKES, HAWTHORNE, 
YERINGTON, AND SMITH VALLEY
1024 AM PST TUE DEC 13 2016

...HIGH WIND WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 10 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING, WHICH IS IN EFFECT FROM 4 PM WEDNESDAY TO 10 PM PST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL INCREASE WEDNESDAY AFTERNOON AND CONTINUE 
  INTO THURSDAY EVENING. THE STRONGEST WINDS ARE MOST LIKELY 
  WEDNESDAY NIGHT INTO THURSDAY AFTERNOON. 

* WINDS: SOUTHWEST 25 TO 45 MPH WITH GUSTS TO 70 MPH. GUSTS OVER
  80 MPH POSSIBLE IN WIND PRONE AREAS WITH SIERRA RIDGE GUSTS UP
  TO 130 MPH.

* LAKE TAHOE: DANGEROUS BOATING CONDITIONS ARE EXPECTED WITH WAVE
  HEIGHTS 3 TO 6 FEET.

* IMPACTS: WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO DAMAGE 
  TREES...POWER LINES AND ROOFS. STRONG CROSS WINDS WILL 
  CREATE HAZARDOUS DRIVING CONDITIONS WITH ROAD CLOSURES 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TO TIME SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO
FURNITURE, HOLIDAY DECORATIONS, AND TRASH CANS BEFORE WINDS
INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO
IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND
WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN
THE EVENT OF A POWER OUTAGE.

&&

$$

CAZ070-071-NVZ005-141300-
/O.NEW.KREV.HW.W.0007.161214T1800Z-161215T1800Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF CEDARVILLE, FORT BIDWELL, PORTOLA, 
SUSANVILLE, EMPIRE, AND GERLACH
1024 AM PST TUE DEC 13 2016

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 10 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING, WHICH IS IN EFFECT FROM 10 AM WEDNESDAY TO 10 AM PST
THURSDAY. 

* TIMING: SOUTHWEST WINDS WILL INCREASE WEDNESDAY AND CONTINUE
  INTO THURSDAY MORNING. THE STRONGEST WINDS ARE EXPECTED
  WEDNESDAY EVENING INTO WEDNESDAY NIGHT.

* WINDS: SOUTHWEST 20 TO 40 MPH WITH GUSTS TO 65 MPH. LOCAL GUSTS
  TO 80 MPH IN WIND PRONE AREAS INCLUDING HIGHWAY 395 SOUTH OF
  SUSANVILLE.

* IMPACTS: WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO DAMAGE 
  TREES...POWER LINES AND ROOFS. STRONG CROSS WINDS WILL 
  CREATE HAZARDOUS DRIVING CONDITIONS WITH ROAD CLOSURES 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO
FURNITURE, HOLIDAY DECORATIONS, AND TRASH CANS BEFORE WINDS
INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO
IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND
WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN
THE EVENT OF A POWER OUTAGE.

&&

$$

NVZ004-141300-
/O.NEW.KREV.WI.Y.0026.161214T1800Z-161216T0600Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF FERNLEY, FALLON, LOVELOCK, 
AND SILVER SPRINGS
1024 AM PST TUE DEC 13 2016

...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 10 PM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY,
WHICH IS IN EFFECT FROM 10 AM WEDNESDAY TO 10 PM PST THURSDAY. 

* TIMING: SOUTHWEST WINDS WILL INCREASE WEDNESDAY AND CONTINUE
  THROUGH THURSDAY EVENING. THERE WILL BE A PERIOD OF DECREASED
  WINDS LATE WEDNESDAY NIGHT AND THURSDAY MORNING IN THE VALLEYS. 

* WINDS: SOUTHWEST TO WEST 20 TO 35 MPH WITH GUSTS TO 55 MPH.
  LOCALLY STRONGER NEAR PYRAMID LAKE AND IN LYON COUNTY WITH 
  GUSTS UP TO 70 MPH POSSIBLE.

* PYRAMID LAKE: DANGEROUS BOATING CONDITIONS ARE EXPECTED WITH
  WAVE HEIGHTS 3 TO 5 FEET.

* IMPACTS: LOCALIZED DAMAGING WINDS ARE LIKELY NEAR PYRAMID LAKE
  AND IN LYON COUNTY. STRONG CROSS WINDS ARE LIKELY ON AREA
  HIGHWAYS ESPECIALLY INTERSTATE 80. BLOWING DUST IS ALSO LIKELY
  IN PERSHING AND CHURCHILL COUNTIES REDUCING VISIBILITY TO 1 
  MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO SECURE LOOSE OUTDOOR ITEMS SUCH AS PATIO
FURNITURE, HOLIDAY DECORATIONS, AND TRASH CANS BEFORE WINDS
INCREASE WHICH COULD BLOW THESE ITEMS AWAY. THE BEST THING TO DO
IS PREPARE AHEAD OF TIME BY MAKING SURE YOU HAVE EXTRA FOOD AND
WATER ON HAND, FLASHLIGHTS WITH SPARE BATTERIES AND/OR CANDLES IN
THE EVENT OF A POWER OUTAGE.

&&

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Dec 12, 2:54 AM PST, 11 hours 33 minutes earlier.

Area forecast discussion, Dec 12, 2:54 AM PST, 11 hours 33 minutes before
Area Forecast Discussion
National Weather Service Reno NV
254 AM PST Mon Dec 12 2016

.SYNOPSIS...

We will see a break in the precipitation through tonight before
another round of storms moves into the region Tuesday through
Friday. The greatest threat for significant precipitation is
likely Tuesday night and again Thursday through Thursday night.
Prepare for travel impacts this week, especially in the Sierra and
northeast California.

&&

.SHORT TERM...

Main change: We will be cancelling the Winter Storm Watch
Tuesday-Tuesday night for the Reno-Carson City vicinity, as the
latest guidance is coming in with a delayed onset of precip until
later Tuesday with the next atmospheric river feature. With this
later timing, the threat for cold air remaining trapped in these
valleys will be greatly reduced. While wet bulb effects from the
pre-existing dry air mass could bring a brief mix of snow and rain
at onset, milder air will quickly overtake the Reno-Carson area
and change any mix to all rain Tuesday afternoon.

For the Tahoe basin, we will delay the start time of the Winter
Storm Watch until late Tuesday morning, and raise the elevation of
the highest snowfall potential (1 foot or more) to areas above
8000 feet, more in line with the latest guidance trends. Farther
north, we will keep the watch intact as the warming at the surface
could still hold off for several hours. The potential for
accumulating snow in lower elevations (below 5000 feet) appears to
be greatest for the Surprise Valley/northern Lassen County/far
northwest NV. Even in these areas, a changeover to rain is
expected, but this process may not be complete until Wednesday
morning/early afternoon for areas near the Oregon border including
as Surprise Valley.

For most of Wednesday-Wednesday night, the moisture feed is
projected to lift farther north, with lesser chances for rain in
much of western NV from I-80 southward, and in eastern CA south of
Tahoe. Some of the guidance sources even push the precip band
completely out of the Tahoe basin and western NV, with lighter
precip in northeast CA thru Wednesday evening before increasing
again late Wednesday night. Our forecast didn't go to that
extreme, but did trend toward lesser precip chances south of
Gerlach-Portola

As far as winds, we are still expecting relatively light winds
for valleys (especially north of I-80) although the later onset of
the moisture band will likely allow for a slight push of south
winds to the Reno-Carson area Tuesday afternoon (in association
with the reduced snow threat as described above). For Sierra
ridges, winds will increase Tuesday and become even stronger
from Tuesday night-Wednesday night (with potential gusts 100-120
mph) as 700 mb flow increases to 50-60 kt. These gusty winds are
likely to reach some of the lower elevations by Wednesday
afternoon and continue through the night, setting the stage for a
more significant wind event by Thursday. MJD

.LONG TERM...Thursday through Sunday...

The second half of the overall system affecting the region this week
continues to evolve with models becoming slightly drier east of the
Sierra Thursday and temperatures subsequently warming a bit. The
continual model solution changes are not likely to end as a long
wave trough digs into the west coast and builds a ridge to the east.
This normally signals a round of warming and some slowing of the
progression of the long wave trough until the jet rounds the base of
the trough and moves east. That is likely to happen late Thursday
night in current simulations.

So...the main changes were to lower pops for Thursday morning east
of the Sierra and raise temps slightly. Then the pops increase
for Thursday night into Friday morning. This also means a
continuation of possible gusty winds from Wednesday night into
Thursday morning. Model soundings do not show any overly strong
downslope signatures for Thursday morning...but winds are likely
to be quite gusty over the ridges and immediately east of the
Sierra. These were increased this cycle.

The system has an impressive moisture tap associated with it and the
slower progression should keep this moisture over the Sierra and
northeast California for an extended period from Thursday morning
into Friday morning. For western Nevada, the best time for
precipitation is Thursday evening and overnight. Model QPF
continues to increase and we have increased our forecast QPF.
Confidence is not high in the totals at this point...but it is not
out of the question we could see greater than half an inch east
of the Sierra with amounts in excess of 1.50 inches in the
Sierra...over 2 inches in the highest elevations. In the foothills
west of Reno/Carson City 1 to 2 inches are not out of the
question. These amounts could be even higher depending on the
movement of the system.

A cold front moves through by Friday morning. This is a little
slower than previous projections, and will be critical to the
possibility of accumulating snow in the lower valleys...and how
much rain we receive above 6000 feet. For now much of the
precipitation below 7500 feet prior to late Thursday looks to be
rain...except over far northeast California. This could lead to
small stream flooding given already wet antecedent conditions. The
change to snow will be quick Friday morning and we could receive up
to an inch or two in the western Nevada and northeast California
valleys, with in excess of 2 feet above 7500 feet in the Sierra.
Near Lake Tahoe and south to near Mammoth Lakes up to 6 inches are
possible below 7000 feet.

Snow showers continue through Friday and Friday evening. The models
are a bit at odds with their solutions after that...but Saturday and
Sunday look mainly dry with below average temperatures as flow
becomes northerly.

The main take away here is that confidence is growing in a wet storm
for Thursday into Friday. Gusty winds are likely ahead of the storm
along with rising snow levels. Confidence is much lower regarding
total precipitation amounts...but they are trending up and could
lead to flooding if the heaviest precipitation falls from Thursday
afternoon into the evening. A vigorous cold front and falling snow
levels could lead to a tricky commute for Friday morning in the
lower valleys where an inch or two of snow is possible. 20

&&

.AVIATION...

Another day of VFR conditions with fairly light surface winds is in
store today. Later tonight into early Tuesday winds aloft and clouds
will begin to increase. Another area of precipitation begins moving
into the forecast area late Tuesday morning into the afternoon with
lowering cigs north of Highway 50. Increased upper level winds make
turbulence more likely starting early Wednesday.

Unsettled weather continues through much of the week after tonight
with periods of IFR conditions developing by Tuesday evening and
continuing through Friday afternoon. The strongest winds...including
low level wind shear...are likely to be Wednesday night into
Thursday morning and the heaviest pcpn may be Thursday afternoon and
evening. 20

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Tuesday afternoon through Wednesday
     afternoon NVZ005.

     Winter Storm Watch from Tuesday morning through late Tuesday
     night NVZ002.

CA...Winter Storm Watch from Tuesday morning through Wednesday
     afternoon CAZ071.

     Winter Storm Watch from Tuesday afternoon through Wednesday
     afternoon CAZ070.

     Winter Storm Watch from Tuesday morning through late Tuesday
     night CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:30 PM PSTWinter Weather AdvisoryREVAlpine, El Dorado, Lassen, Modoc, Nevada, Placer and 2 more44 hr

Nearby

High Wind Watches in California, 2016High Wind Watches in Nevada, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.